Hail, Hamilton
- When
- June 8, 7:58 PM MST
- Where
- Hamilton County, 13.83 mi N of Coolidge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -102.010
Thunderstorms developed along and north of a cold front late in the afternoon and evening. Elevated thunderstorms north of the boundary became severe in isolated locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along and north of a cold front late in the afternoon and evening. Elevated thunderstorms north of the boundary became severe in isolated locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 1:42 PM MST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 342 PM CDT SUN JUN 8 2008 .DISCUSSION... DAYS 1-2... A SHORTWAVE TROUGH WAS APPROACHING SW KS THIS AFTERNOON. A COLD FRONT HAS PLUNGED SOUTH AHEAD OF THE WAVE AND WAS LOCATED FROM THE NORTHERN TX PANHANDLE TO EAST OF MEDICINE LODGE. STORMS WERE ALREADY DEVELOPING ALONG THE FRONT AS OF 20 UTC. STORMS SHOULD FILL IN ALONG THE LENGTH OF THIS FRONT THIS EVENING. THIS WILL EFFECTIVELY CUT OFF SW KS FROM STRONG ELEVATED CONVECTION. HOWEVER, SOUTHEAST BARBER COUNTY COULD RECEIVE VERY HEAVY RAINS, POSSIBLY 3 TO 5 INCHES OF RAIN IF STORMS TRAIN OVER THE SAME AREAS PER NAM/GFS. STORMS WERE DEVELOPING ALONG THE STALLED OUT FRONT ON THE RATON MESA EARLY THIS AFTERNOON. THIS ACTIVITY WAS THRIVING ON MARGINAL MOISTURE AND ELEVATED HEATING AT 8000FT. SFC BASED CAPES WERE ZERO ACROSS MOST OF OUR FCST AREA AS OF 21 UTC. THESE STORMS WILL PROPAGATE EAST AND ENE TONIGHT AND BECOME ELEVATED, MAKING IT INTO OUR FCST AREA AS SHOWERS. THIS BATCH OF PRECIP WILL PROBABLY NOT BE VERY HEAVY. POPS WERE LOWERED TO 40% FOR DDC/GCK IN CASE THIS BATCH OF PRECIP COMPLETELY DIES BEFORE REACHING THE AREA. TEMPS WILL BE BELOW CLIMATOLOGICAL AVERAGES MONDAY BUT SOME RECOVERY IS LIKELY BY TUESDAY AHEAD OF THE NEXT UPPER TROUGH. LOW LEVEL MOISTURE WILL NOT BE SHUNTED VERY FAR SOUTH, AND WILL RACE BACK AHEAD OF THIS SYSTEM. BY TUESDAY AFTERNOON, A DRYLINE WILL BE SITUATED IN FAR WESTERN KS. ALTHOUGH Q-G FORCING WILL BE WEAK, CONVERGENCE ALONG THE DRYLINE AND ELEVATED HEATING MAY BE ENOUGH FOR ISOLATED STORMS TO DEVELOP. THESE STORMS COULD BE SUPERCELLULAR GIVEN 90-120 DEG OF DIRECTIONAL TURNING FROM THE SFC TO MID LEVELS, ADEQUATE UPPER LEVEL FLOW AND MODERATE SFC BASED CAPES VALUES. DAYS 3-7... MODELS REMAIN IN GOOD AGREEMENT WITH BRINGING OUR NEXT SIGNIFICANT SYSTEM INTO THE PLAINS MID WEEK. AS IT APPROACHES SFC PRESSURES WILL FALL ALONG THE WESTERN HIGH PLAINS AND IT LOOKS LIKE THE GFS...CANADIAN AND ECWMF PLACE A SFC FRONT IN OR NEAR OUR NORTHERN AND WESTERN CWA BY 00Z. ALL THE MODELS WERE FAVORING OUR NRN CWA FOR THE BETTER CHANCE FOR PCPN EARLY WED NIGHT WHICH IS WHERE OUR 7H BAROCLINIC ZONE WILL BE LOCATED. PCPN THEN EXPECTED TO FOLLOW BY AN E/SE MOVEMENT LATE WED NIGHT INTO EARLY THURSDAY. BY LATE THURSDAY MODELS BEGIN TO DIVERGE ON SOLUTIONS AS EACH MODEL APPEARS TO BE STRUGGLING WITH ANOTHER WAVE ROTATING AROUND OUR UPPER TROF/LOW. ON THURSDAY NIGHT MODELS DO NOT APPEAR TO BE VERY EXCITED ABOUT PCPN CHANCES IN SW KS AS FRONT IS PROGGED BY THE GFS AND ECMWF TO BE WELL SOUTH OF THE AREA IN THE TX PANHANDLE AND SRN OK. 00Z CANADIAN HOWEVER HAS OUR FRONT A LITTLE FURTHER NORTH. DESPITE THE LACK OF EXCITEMENT FROM THE MODELS WILL HAVE TO WATCH THE POSSIBILITY OF SOMETHING TO DEVELOP OVER E/SE CO AND MOVE SOUTHEAST INTO PORTIONS OF THE CWA. AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO INSERT POPS INTO THE GRIDS YET SO WILL LEAVE THURSDAY NIGHT INTO FRIDAY DRY. AS WE HEAD INTO THE WEEKEND CONFIDENCE DECREASES EVEN MORE AS ALL MODELS STRUGGLE WITH OUR NEXT...MORE SIGNIFICANT SYSTEM THAT WILL BE MOVING OUT OF THE PACIFIC AND INTO THE WRN CONUS. UNSURE AT THIS TIME WHICH MODEL IS MORE CORRECT SO WILL LEAN TOWARDS RESISTANCE FOR DAYS 6 AND 7. .AVIATION... STATUS SLOW TO ERODE ACROSS THE CWA THIS AFTERNOON. SAT AND OBS ARE SHOWING THIS DECK THINNING SO WILL KEEP SOME MVRF CONDITIONS EARLY FOLLOWED BY VRF CONDITIONS BY OR SHORTLY AFTER 19Z. EVENING CONVECTION IS EXPECTED TO DEVELOP ALONG OUR FRONT WHICH WILL LIKELY STAY EAST AND SOUTH OF ALL TERMINALS EARLY TONIGHT. OVERNIGHT WILL HAVE TO WATCH WHAT CONVECTION THAT DOES DEVELOP OVER ERN/SE CO. NAM SUGGESTS THAT THESE STORMS WILL MOVE INTO SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 86 / 40 0 0 0 GCK 56 82 60 88 / 40 0 0 20 EHA 54 81 60 90 / 50 0 0 20 LBL 56 81 60 89 / 60 0 0 20 HYS 55 81 58 86 / 30 0 0 0 P28 61 78 59 86 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUN 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SUN JUN 8 2008 /351 AM MDT SUN JUN 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS TODAY. THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT. ANY THUNDERSTORM THAT DOES FORM WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. BY EVENING...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHERN KANSAS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. BY LATE AFTERNOON INTO EARLY EVENING...THE POTENTIAL FOR A TORNADO OR TWO EXISTS...ESPECIALLY ACROSS SOUTHERN KANSAS NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY. SOME OF THESES STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM CDT TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN JUN 8 2008
KSZ061-074-090145-
HAMILTON-STANTON-
639 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF LAMAR...MOVING EAST AT 37 MPH.
THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF NICKELS IN
BENT COUNTY COLORADO. AS OF 635 PM MDT...THE STORM APPEARED TO
HAVE WEAKENED SLIGHTLY. WITH THESE CURRENT TRENDS...SMALL HAIL
AND WIND GUSTS TO 55 MPH WILL BE THE MAIN THREATS. ADDITIONAL
RE-STRENGTHENING IS POSSIBLE WHICH MAY REQUIRE A SEVERE THUNDERSTORM
WARNING FOR PORTIONS OF HAMILTON COUNTY.
RESIDENTS IN HAMILTON AND NORTHWESTERN STANTON COUNTIES...INCLUDING
THE CITY OF SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3814 10207 3815 10205 3825 10205 3827 10203
3827 10177 3774 10154 3773 10206
TIME...MOT...LOC 0039Z 257DEG 32KT 3783 10249
UMSCHEIDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SUN JUN 8 2008
KSZ061-090200-
HAMILTON-
701 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...
AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF GRANADA...OR 19 MILES SOUTHWEST
OF COOLIDGE...MOVING EAST AT 39 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO NICKEL SIZE HAIL.
RESIDENTS IN SOUTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3796 10206 3797 10206 3804 10161 3774 10153
3774 10206
TIME...MOT...LOC 0101Z 268DEG 34KT 3785 10221
UMSCHEIDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN JUN 8 2008
KSZ061-090345-
HAMILTON-
844 PM MDT SUN JUN 8 2008
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTMAN...OR 16 MILES NORTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 50 MPH.
ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH
OF LAMAR...ALSO MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3814 10207 3815 10205 3826 10205 3827 10165
3826 10164 3826 10155 3775 10156 3775 10206
TIME...MOT...LOC 0244Z 238DEG 45KT 3819 10221
UMSCHEIDThe Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the first event began at 02:56 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119508, 119510.